Collapsing again

I was diagnosed with vasovagal syncope back in 2010 following a cluster of 20+ faints in a couple of months. Fludrocortisone helped me to get on top of things and I gradually transitioned into lifestyle management with the odd, infrequent collapse. There then followed 12-18 months of calm but I had a couple of collapses over a weekend in February and I've now had 3 in the space of 3 weeks. I'm back on the pills to try and get a hold again. Prodromes are very obvious and have enabled me to take 'evasive action' in the past. No trigger was ever identified, but I'm now thinking that it may be stress-related.

Just wondering if anyone had any thoughts about, or experience of, stress-related vasovagal syncope.

4 Replies

oldestnewest
  • Stress-related vasovagal syncope is often referred to as a psychogenic blackout. This is a medical term for a blackout that can look like reflex syncope (vasovagal syncope). It can occur as a result of stress or anxiety. STARS has a booklet, Psychogenic Blackouts, which explains the condition, the causes, treatment and prognosis. Please email me at info@stars.org.uk

  • Could I have both reflex and psychogenic blackouts? I underwent a tilt table test and have had my blood pressure and heart rate monitored and all of that indicated vasovagal issues. The recent bout of collapses - another one this morning, making it 7 in less than a month - came after 6 months with no collapses, and before that I had 18 months clear. I was attempting to return to work today but collapsed before getting there. Its really getting to me just now as I felt like I had some control over the situation but just now that seems a long way away. I'm getting anxious about returning to work which I don't think is helping matters - the thought of collapsing infront of a class of students scares me a bit. My GP is referring me back to the consultant and my fludrocortisone has been increased, but in the mean time I feel in limbo.

  • Stress and anxiety can trigger psychogenic blackouts and it may be that the stress of teaching and managing lively students is a trigger. Fainting is a symptom and as these episodes are suddenly increasing you should be referred ideally to an electrophysiologist (a heart rhythm specialist), whether your blackouts are reflex or psychogenic.

  • It can be that even with medication and lifestyle changes, you will go a long time without episodes and then suddenly you take a step back and relapse for no apparent reason, which makes it all the more frustrating.

    It may be that these are stress-related but not necessarily. I'd be interested in the cause and effect, ie you've started passing out again and there's some stress around that - but perhaps more because of it. I can't really say, but all I can say is to go back to the doctor who diagnosed and prescribed for you if you were happy with them. It may be they could try you on increased or different medications such as Ivabradine or Midodrine. I hope things improve for you, and just try to hold onto the fact that things do change - just because they are bad right now it doesn't mean will continue to be.

You may also like...